Research Article | Open Access
B. Aylaj, M. E. Achhab, M. Laabissi, "State Trajectories Analysis for a Class of Tubular Reactor Nonlinear Nonautonomous Models", Abstract and Applied Analysis, vol. 2008, Article ID 127394, 13 pages, 2008. https://doi.org/10.1155/2008/127394
State Trajectories Analysis for a Class of Tubular Reactor Nonlinear Nonautonomous Models
The existence and uniqueness of global mild solutions are proven for a class of semilinear nonautonomous evolution equations. Moreover, it is shown that the system, under considerations, has a unique steady state. This analysis uses, essentially, the dissipativity, a subtangential condition, and the positivity of the related -semigroup.
Several chemical and biochemical processes are typically described by nonlinear coupled partial differential equations “PDE” and hence by distributed parameter models (see  and the references within). The source of nonlinearities is essentially the kinetics of the reactions involved in the process. For numerical simulation as well as for control design problems, many authors approximate those distributed parameter systems by lumped parameter models [1–5]. However, an important number of questions remained unsolved. In particular, to study the stability of the tubular reactor, the trajectory must exist on the whole real positive time interval . In our previous works [6, 7], we have proven the global state trajectories existence for a class of nonlinear systems arising from convection-dispersion-reaction systems, assuming that the inlet concentrations are independent of time. In this paper, we investigate the question in the case where the involved inlet concentrations are functions of time . The considered class of models correspond to the following chemical reaction: whose kinetic is given by , where and are the concentrations of the reactants and , respectively, and are the kinetic constants and are the order of the reaction to and , respectively. More precisely, we study the global existence and uniqueness of the trajectories of the models which describe the evolution of two reactant concentrations and : , with the following boundary and initial conditions:
Additionally, the existence and uniqueness of the corresponding equilibrium profile will be proven.
In the above equations, are the dispersion coefficients, is the superficial fluid velocity, denote the time and space independent variables, respectively, is the length of the reactor, and are two positive integers, and are the inlet concentration. For further discussion of parameters, we refer to .
Comment 1. (i) The nonlinear
models considered in this paper have been studied in a qualitative manner by
several authors. In the case, , 
established the asymptotic behavior of solutions for the second-order reaction
(i.e., ). N. Alikakos 
established global existence and bounds of
positive solutions, when and . This latter result has been generalized by  for
the case and .
In practice, the special cases have been used as an industrial pulp bleaching model, where the two reactants are chlorine dioxide and lignin . In particular,  studied approximate solutions by using several methods (orthogonal collocation, finite elements, and finite difference methods), when and . The reader can find another model with in , where the numerical analysis has been done for and , (see also ).
Recently, the existence of global solutions for problems such as (1.2)–(1.6) has been extensively studied in [6, 7] with constant inlet concentrations.
(ii) For technological limitations and economical considerations, the following saturation conditions are usually fulfilled for all and for all : where and are positive constants.
This paper is organized as follows. In Section 2, we will recall briefly some basic results and preliminary facts from semilinear nonautonomous evolution equations which will be used throughout Section 4. In Section 3, the problem (1.2)–(1.6) is converted through some transformations to a homogeneous form where the semigroup theory applies. In Section 4 we establish the main global existence result for system (1.2)–(1.6). We report the existence and uniqueness of equilibrium profiles results in Section 5. Finally, the main conclusions are outlined in Section 6. The background of our approach can be found in [13–16].
Let be a real Banach space with norm and let be a linear contraction -semigroup on generated by . Let be a nonlinear continuous operator form into , where is a subset of . and denote, respectively, the identity operator of and the function identically equal to 1.
This section is devoted to investigate sufficient conditions for the existence and uniqueness of global mild solutions to the following abstract Cauchy problem: where denote the section of at , given by Assume that for all . Moreover, recall that for and is a subset of .
The semilinear nonautonomous evolution equations have been treated by a number of authors [14, 15, 17–21]. However, one may find that in most cases is cylindrical, that is, [14, 22]. More generally, the cylindrical case of will not be convenient for the study of evolution system satisfying time-dependent constraints, that is, on (see our problem in Section 3). A noncylindrical case was studied in [16, 19].
The following result gives sufficient conditions for the existence and uniqueness of global mild solutions to the semilinear equations of type (2.1). It is a particular version of [16, Theorem 8.1], when the nonlinear is -dissipative .
Theorem 2.1 (see ). Suppose that the following conditions are fulfilled: (i) is closed from the left, that is, if in , and in as , then ;(ii);(iii) is continuous on and there exists such that the operator is dissipative on for all . If is a connected subset of such that for all , then, for each (2.1) has a unique mild solution on .
Comment 2. It is shown in  that the “subtangential condition” (ii) is a necessary condition for the existence of the mild solutions of (2.1). For more details on the conditions of Theorem 2.1, we refer to .
In the particular case when is -invariant, that is, for all we have the following lemma.
Lemma 2.2. Let be continuous and let be closed from the left. If is -invariant for all , then the following subtangential condition implies the condition
Proof. Let given from condition (2.2) it follows, by [23, Lemma 3] (see also [24, Lemma 1]), that there is and such that . Let now and . We get such that . By the
invariance properties of , we have . Consequently, By using the continuity of -semigroup the desired result (2.3) is obtained.
Theorem 2.1 with Lemma 2.2 obviously imply the following.
Corollary 2.3. Suppose that the following conditions are fulfilled: (i) is closed from the left, that is, if in , and in as then ;(ii) is -invariant, for all ;(iii);(iv) is continuous on and there exists such that the operator is dissipative on , for all . If is a connected subset of such that for all , then, for each (2.1) has a unique mild solution on .
3. Abstract Semigroup Formulation
Throughout the sequel, we assume , the Hilbert space with the usual inner product and the induced norm for all and in .
Clearly, the Hilbert space is a real Banach lattice, where for all given , Recall that for every pair , the set is called the order interval between and . Clearly, is nonempty if (for more details, see, e.g., ). A bounded linear operator on is said to be positive if for all Similarly, a family of bounded linear operators of is said to be a positive on if is a on and is a positive operator for all .
In the following, we will assume that and are positive -functions. Let us consider the following state transformation: Then, we obtain the new equivalent system for all and : with where
This PDEs describing the reactor dynamics may be formally written in the abstract form as where denote the section of at , which is given in view of (1.7) by
The linear operator is defined by The nonlinear operator is defined on by It is shown in  that the linear operator given by (3.14) is the infinitesimal generator of contraction semigroup on where and are the generated, respectively, by and .
4. Global Existence
Lemma 4.1. For each
Proof. Let Observe that is given by , where Denote we have, for Let be sufficiently
small such that
Let, now, then Hence By using the regularity of the inlet function , we get where as Whence By similar considerations as above, taking into account the regularity of the function we also get Observe, now, that combining the latter with (4.8)-(4.9) we get the desired result (4.1).
The following lemma is useful to establish the dissipativity property.
Lemma 4.2. There exists such that the operator is dissipative on for each .
Proof. Let and let be in Denote and let also Observe that, for each for Hence, by
applying the mean value theorem, for , we get Finally, Consequently, is an -dissipative
operator on [14, page 245], where
Finally, we state the invariance properties of the state trajectories of the model given by (3.6)–(3.9).
Proposition 4.3. One has that
Proof. Since is continuous function in by Corollary 2.3,
it is sufficient to prove the condition (i) in Corollary 2.3
and to check that the subset is connected
(a)Let us first show that is closed from the left.Let and with then there exists a subsequence of which is also denoted by such that , that is, on which implies, by continuity of and , that is, on , hence for each .(b)Let us, now, check that is connected in :Let and define such that for all Since and are continuous functions in it follows that in is also a continuous function. Observe that is surjective; since is connected in , we get that is also connected in
Thus the proof of the theorem is complete.
5. Equilibrium Profiles
In the steady-state solution analysis, the inlet functions and are independent of time which implies that the domain is also independent of . If we denote by and the values of and which correspond to the steady-state solutions, the corresponding steady-state system to the models (3.6)–(3.9) is given by the following equations: with The following existence result can be proven as in the case where and are independent of time.
The sequel of this paper will deal with the uniqueness analysis of steady states in the important case where
First, since , we denote with for .
Now, we derive a positivity lemma, which will play a fundamental role in the proof of the uniqueness result of steady states.
Lemma 5.2. Let be a bounded nonnegative function defined in . If satisfies the equations then in .
Proof. Let be the solution of problem (5.5), then We have, Since is nonnegative function in then by (5.8) and taking into account (5.6) Which implies, in view of (5.6)-(5.7), that Then, we get Clearly, by using the Sobolev imbedding theorem, Therefore, since
Proof. Let be solutions to (5.1)–(5.3) on To obtain the desired result, we will be showing that Let Then Hence, by
applying the mean value theorem, we get
where are some intermediate values between and
By similar considerations as above, we also get for the same and
Now, we have the following system: where, for
Multiplying (5.16) by and (5.17) by we get by addition of both equations that where By Lemma 5.2, this system has a unique solution in Now, let and substituting the expression yields where Observe that, for ,
Let , then we have By Lemma 5.2 we get Thus it follows, by (5.21), that which ensures the desired result, that is,
In this paper, we have studied the existence and uniqueness of the global mild solution for a class of tubular reactor nonlinear nonautonomous models. It has also been proven that the trajectories are satisfying time-dependent constraints, that is, Moreover, the set of physically meaningful admissible states is invariant under the dynamics of the reactions. In addition, the existence and uniqueness results of equilibrium profiles are reported.
This paper presents research results of the Moroccan “Programme Thématique d'Appui à la Recherche Scientifique” PROTARS III, initiated by the Moroccan “Centre National de la Recherche Scientifique et Technique” (CNRST). The scientific responsibility rests with its authors. The work has been partially carried out within the framework of a collaboration agreement between CESAME (Université Catholique de Louvain, Belgium) and LINMA of the Faculty of sciences (Univesité Chouaib Doukkali, Morocco), funded by the Belgian Secretary of the State for Development Cooperation and by the CIUF (Conseil Interuniversitaire de la Communauté Française, Belgium). The work of B. Aylaj is supported by a research grant from the Agence Universitaire de la Francophonie.
- D. Dochain, Contribution to the analysis and control of distributed parameter systems with application to (bio)chemical processes and robotics, M.S. thesis, Universite Catholique de Louvain, Louvain-la-Neuve, Belgium, 1994.
- W. H. Ray, Advanced Process Control, Butterworths Series in Chemical Engineering, McGraw-Hill, Boston, Mass, USA, 1981.
- S. Renou, Commande Non-Linéaire d'un Systeme Décrit par des Equations Paraboliques: Application au Procédé de Blanchiment, M.S. thesis, Génie Chimique, Ecole Polytechnique de Montreal, Montreal, QC, Canada, 2000.
- S. Renou, M. Perrier, D. Dochain, and S. Gendron, “Solution of the convection-dispersion-reaction equation by a sequencing method,” Computers & Chemical Engineering, vol. 27, no. 5, pp. 615–629, 2003.
- J. J. Winkin, D. Dochain, and P. Ligarius, “Dynamical analysis of distributed parameter tubular reactors,” Automatica, vol. 36, no. 3, pp. 349–361, 2000.
- M. E. Achhab, B. Aylaj, and M. Laabissi, “Global existence of state trajectoties for a class of tubular reactor nonlinear models,” in Proceedings CD-ROM of the 16th International Symposium on the Mathematical Theory of Networks and Systems (MTNS '04), Leuven, Belgium, July 2004.
- B. Aylaj, M. E. Achhab, and M. Laabissi, “Asymptotic behaviour of state trajectories for a class of tubular reactor nonlinear models,” IMA Journal of Mathematical Control and Information, vol. 24, no. 2, pp. 163–175, 2007.
- R. H. Martin Jr., “Mathematical models in gas-liquid reactions,” Nonlinear Analysis. Theory, Methods & Applications, vol. 4, no. 3, pp. 509–527, 1980.
- N. D. Alikakos, “ Bounds of solutions of reaction-diffusion equations,” Communications in Partial Differential Equations, vol. 4, no. 8, pp. 827–868, 1979.
- K. Masuda, “On the global existence and asymptotic behavior of solutions of reaction-diffusion equations,” Hokkaido Mathematical Journal, vol. 12, no. 3, pp. 360–370, 1983.
- E. P. Van Elk, Gas-liquid reactions: influence of liquid bulk and mass transfer on process performance, M.S. thesis, University of Twente, Enschede, The Netherlands, 2001.
- P. V. Danckwerts, Gas-Liquid Reactions, McGraw-Hill, New York, NY, USA, 1970.
- R. F. Curtain and H. Zwart, An Introduction to Infinite-Dimensional Linear Systems Theory, vol. 21 of Texts in Applied Mathematics, Springer, New York, NY, USA, 1995.
- R. H. Martin Jr., Nonlinear Operators and Differential Equations in Banach Spaces, Pure and Applied Mathematics, John Wiley & Sons, New York, NY, USA, 1976.
- A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, vol. 44 of Applied Mathematical Sciences, Springer, New York, NY, USA, 1983.
- T. Iwamiya, “Global existence of mild solutions to semilinear differential equations in Banach spaces,” Hiroshima Mathematical Journal, vol. 16, no. 3, pp. 499–530, 1986.
- B. Aulbach and N. Van Minh, “Nonlinear semigroups and the existence and stability of solutions of semilinear nonautonomous evolution equations,” Abstract and Applied Analysis, vol. 1, no. 4, pp. 351–380, 1996.
- V. Barbu, Nonlinear semigroups and differential equations in Banach spaces, Editura Academiei Republicii Socialiste România, Bucharest, 1976.
- D. Bothe, “Flow invariance for perturbed nonlinear evolution equations,” Abstract and Applied Analysis, vol. 1, no. 4, pp. 417–433, 1996.
- Z.-H. Luo, B.-Z. Guo, and O. Morgul, Stability and Stabilization of Infinite Dimensional Systems with Applications, Communications and Control Engineering Series, Springer, London, UK, 1999.
- C. V. Pao, Nonlinear Parabolic and Elliptic Equations, Plenum Press, New York, NY, USA, 1992.
- N. Pavel, “Invariant sets for a class of semi-linear equations of evolution,” Nonlinear Analysis. Theory, Methods & Applications, vol. 1, no. 2, pp. 187–196, 1977.
- T. Iwamiya, “Global existence of solutions to nonautonomous differential equations in Banach spaces,” Hiroshima Mathematical Journal, vol. 13, no. 1, pp. 65–81, 1983.
- N. Kenmochi and T. Takahashi, “Nonautonomous differential equations in Banach spaces,” Nonlinear Analysis. Theory, Methods & Applications, vol. 4, no. 6, pp. 1109–1121, 1980.
- W. Arendt, A. Grabosch, G. Greiner et al., One-Parameter Semigroups of Positive Operators, vol. 1184 of Lecture Notes in Mathematics, Springer, Berlin, Germany, 1986.
- M. Laabissi, M. E. Achhab, J. J. Winkin, and D. Dochain, “Multiple equilibrium profiles for nonisothermal tubular reactor nonlinear models,” Dynamics of Continuous, Discrete & Impulsive Systems. Series B. Applications & Algorithms, vol. 11, no. 3, pp. 339–352, 2004.
- M. E. Achhab, B. Aylaj, and M. Laabissi, “Equilibrium profiles for a class of tubular reactor nonlinear models,” in Proceedings of the 13th Mediteranean Conference on Control and Automation (MED '05), Limassol, Cyprus, June 2005.
Copyright © 2008 B. Aylaj et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.